Florida, 2007

Hail in Florida, August 24, 2007

August 24, 2007 · NWS TBW · 1 event in 1 county or zone

An isolated severe thunderstorm near Tampa Bay occurred as a result of a tropical wave moving west through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An isolated severe thunderstorm near Tampa Bay occurred as a result of a tropical wave moving west through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 24, 12:45 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 24, 12:45 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
145 PM EDT FRI AUG 24 2007

.SHORT TERM (TONIGHT - SUNDAY)...TUTT LOW OVER THE CENTRAL GULF OF
MEXICO WILL CONTINUE TO MOVE WEST AWAY FROM THE REGION.  A WEAK
TROPICAL WAVE OVER THE FLORIDA PENINSULA WILL ALSO PUSH WEST OVER
THE EASTERN GULF OF MEXICO TONIGHT AND SATURDAY.  DEEP TROPICAL
MOISTURE WILL REMAIN OVER WEST CENTRAL AND SOUTHWEST FLORIDA IN THE
WAKE OF THESE TWO SYSTEMS AS SURFACE HIGH PRESSURE GRADUALLY BUILDS
OVER THE AREA FROM THE WESTERN ATLANTIC LATE SATURDAY AND
SUNDAY. BOUNDARY LAYER FLOW WILL REMAIN WEAK SATURDAY AND SUNDAY...
WHICH WILL LEAD TO SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND
THUNDERSTORMS EACH AFTERNOON CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN OF 2 TO 3 INCHES...WITH ISOLATED HIGHER AMOUNTS POSSIBLE.

.LONG TERM (SUN NIGHT-FRI)...HIGH PRESSURE WILL CONTINUE TO RIDGE
ACROSS THE AREA THROUGH WEDNESDAY KEEPING E/SE WINDS IN PLACE. A
COLD FRONT WILL THEN MOVE INTO THE SE US AND PUSH THE RIDGE SOUTH ON
THURSDAY SHIFTING WINDS TO THE S/SW. THE FRONT WILL GRADUALLY SETTLE
INTO NORTHERN FL ON FRIDAY AND KEEP THE AREA IN SW FLOW. PREVALENT
WIND SPEEDS WILL REMAIN FAIRLY LIGHT THROUGH THE PERIOD AND ALLOW
FOR AFTERNOON SEABREEZES TO DEVELOP EACH DAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH DAY ALONG THE BOUNDARY WITH 40-50
PERCENT RAIN CHANCES EXPECTED. THE STORMS WILL LINGER INTO THE
EVENING HOURS WITH 20-30 PERCENT CHANCES EXPECTED. TEMPS WILL REMAIN
NEAR NORMAL WITH HIGHS AROUND 90 TO THE LOWER 90S AND LOWS IN
LOWER-MID 70S NORTH AND MID-UPPER 70S CENTRAL AND SOUTH.

&&

.AVIATION...VFR CONDITIONS GENERALLY EXPECTED WITH PERIODS OF
MVFR/LCL IFR IN THE AFTERNOON THROUGH THE EARLY EVENING HOURS WITH
SCATTERED THUNDERSTORMS. VFR WILL THEN PREVAIL OVERNIGHT THROUGH SAT
MORNING.

&&

.MARINE...ONLY HAZARD WILL BE SCATTERED THUNDERSTORMS PRODUCING
LOCALLY ROUGH SEAS AND CLOUD TO WATER LIGHTNING.  OTHERWISE...SEAS
LESS THAN 15 KNOTS WITH SEAS 4 FEET OR LESS THROUGH THE PERIOD.

&&

.FIRE WEATHER...NO FIRE WEATHER HAZARDS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  77  91 /  30  60  30  50
FMY  75  92  76  92 /  30  60  30  50
GIF  75  92  75  92 /  30  60  30  50
SRQ  75  91  76  90 /  30  60  30  50
BKV  72  92  73  91 /  20  60  30  50
SPG  80  90  79  90 /  30  60  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM...EO
LONG TERM./AVIATION...JC
Hazardous weather outlook, Aug 24, 4:01 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
501 AM EDT FRI AUG 24 2007

FLZ039-042-043-048>052-055>057-060>062-065-242115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
501 AM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK TROPICAL WAVE WILL PASS INTO THE GULF OF MEXICO DURING THE
NEXT 24 HOURS. A SEA BREEZE WILL DEVELOP ALONG THE COAST THIS
AFTERNOON AND WILL ENHANCE THE CHANCE OF THUNDERSTORMS THERE. THE
STORMS WILL DEVELOP THIS AFTERNOON AND DIMINISH AFTER SUNSET. URBAN
AND SMALL STREAM FLOODING IS POSSIBLE DUE TO THE EXPECTED SLOW
MOVEMENT OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE
OTHER DANGER WILL BE LIGHTNING. IF LIGHTNING IS OBSERVED OR
THUNDER IS HEARD...SEEK SHELTER INSIDE A VEHICLE OR MOVE INDOORS
IMMEDIATELY. WAIT 30 MINUTES AFTER THE LAST THUNDER IS HEARD
BEFORE RESUMING OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST AND UNSTABLE ATMOSPHERE MORE TYPICAL OF SUMMERTIME WILL BE
FOUND ACROSS THE AREA THROUGH NEXT WEEK. THE AREA WILL BE ON THE
WEST SIDE OF A LARGE AREA OF ATLANTIC HIGH PRESSURE THROUGH
THURSDAY. THIS MEANS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WITH LOCAL AREAS OF LIGHTNING...GUSTY WINDS AND TORRENTIAL RAINS.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SPOTTERS SHOULD
REPORT URBAN AND SMALL STREAM FLOODING IF OBSERVED.

NOAH

In the hours before

Special weather statement, Aug 24, 2:14 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
314 PM EDT FRI AUG 24 2007

FLZ049>051-055-242130-
PASCO-PINELLAS-HILLSBOROUGH-MANATEE-
INCLUDING THE CITIES OF...NEW PORT RICHEY...ZEPHYRHILLS...
CLEARWATER...ST. PETERSBURG...BRANDON...TAMPA...BRADENTON
314 PM EDT FRI AUG 24 2007

...NUMEROUS THUNDERSTORMS WILL MAKE FOR A TOUGH FRIDAY AFTERNOON COMMUTE...

AFTER NEARLY A WEEK OF RAIN FREE WEATHER...THUNDERSTORMS WILL
RETURN IN FORCE TO THE TAMPA BAY AND SARASOTA BRADENTON METRO
AREAS FOR THE LATE AFTERNOON COMMUTE. WIDESPREAD ACTIVITY ACROSS
THE CENTRAL FLORIDA PENINSULA AT 3 PM WILL CONTINUE TO SPREAD
SOUTHWEST...EVENTUALLY MEETING WITH THE GULF COAST SEA BREEZE IN
MUCH OF THE HIGHER POPULATION AREAS BETWEEN 4 AND 5 PM. THIS WILL
GENERATE NUMEROUS THUNDERSTORMS ACROSS AREAS FROM THE COAST TO 15
MILES OR SO INLAND.

THE PRIMARY THREATS FROM THESE STORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND TORRENTIAL RAINS REDUCING VISIBILITY TO NEAR
ZERO IN SOME SPOTS. LOCALLY HEAVY RAINFALL IS POSSIBLE AS SOME
AREAS MAY SEE SLOWER MOVING OR REDEVELOPING CELLS...WHICH COULD
DROP 4 OR MORE INCHES. SHOULD THIS OCCUR...URBAN FLOODING OF POOR
DRAINAGE LOCATIONS IS LIKELY.

THOSE WITH LATE AFTERNOON COMMUTES MAY WISH TO AVOID NUISANCE
FLOOD PRONE AREAS...PARTICULARLY IN TAMPA AND PINELLAS COUNTIES.
OTHER MOTORISTS SHOULD REMAIN ALERT TO RAPIDLY DETERIORATING
VISIBILITY WHICH WILL FURTHER SLOW THE TYPICALLY BUSY FRIDAY
AFTERNOON TRAFFIC.

&&

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES...INCLUDING POSSIBLE URBAN FLOOD ADVISORIES...LATER THIS AFTERNOON.

BSG
Special weather statement, Aug 24, 2:39 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
339 PM EDT FRI AUG 24 2007

FLZ049-051-242030-
HILLSBOROUGH-PASCO-
339 PM EDT FRI AUG 24 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO AND NORTHWEST
HILLSBOROUGH...

A LINE OF THUNDERSTORMS MOVING SOUTH SOUTHWEST AT 10 MPH...WILL
AFFECT ODESSA...MOON LAKE ESTATES...LUTZ...AND NEW PORT
RICHEY...UNTIL 430 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.

RJS
Special weather statement, Aug 24, 3:13 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
413 PM EDT FRI AUG 24 2007

FLZ055-060-242100-
MANATEE-SARASOTA-
413 PM EDT FRI AUG 24 2007

...STRONG THUNDERSTORMS WITH TORRENTIAL AND SMALL HAIL AFFECTING
BRADENTON AND THE EASTERN SUBURBS OF SARASOTA...

A LINE OF THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE ROUGHLY
ALONG AND EAST OF I 75...WILL AFFECT FRUITVILLE AND BRADENTON AS
WELL AS POSSIBLY SARASOTA ...UNTIL 500 PM EDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY
TRAVEL ESPECIALLY DURING THE BUSIEST TIME OF THE EVENING COMMUTE.

MINOR DAMAGE TO TREE LIMBS AND WIRES IS ALSO POSSIBLE. A RESIDENT
NEAR BRADENTON REPORTED POSSIBLE FUNNEL CLOUDS AT AROUND 405 PM.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

BSG

The radar

The Tampa radar (KTBW), 48 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
August 24, 3:21 PM EST to 3:24 PM EST
Where
Hillsborough County, 8 mi NW of Carrollwood
Measured
0.75 in hail
Reported by
Public
Coordinates
28.112, -82.563

The hail report was two miles south of Odessa just south of the Pasco and Hillsborough county lines. A wind gust to 48 MPH was also measured at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43491.